Article Text

Download PDFPDF
CASE REPORT
Systemic inflammatory response in a liver transplant recipient: a potential side effect of mycophenolate mofetil
  1. Rebecca Smith1,
  2. Adam Testro1,2
  1. 1 Liver Transplant Unit Victoria, Austin Health, Australia
  2. 2 Department of Medicine, University of Melbourne, Melbourne, Australia
  1. Correspondence to Dr Rebecca Smith, rebeccasmith212{at}gmail.com

Summary

Mycophenolate mofetil is a commonly used immunosuppressive medication in the postliver transplant setting where gastrointestinal side effects tend to predominate. However, in more recent times, emerging and rare side effects are being reported in the literature. We present a case of a patient who had a significant inflammatory response and associated marked weight loss with the uptitration in dose of mycophenolate mofetil. Extensive investigations were performed to exclude other infective, inflammatory or malignant aetiologies for these symptoms, however no other cause was identified. The patient had the medication ceased and subsequently had a dramatic improvement in his inflammatory markers and regained the weight lost while on the medication.

  • gastrointestinal system
  • transplantation

Statistics from Altmetric.com

Footnotes

  • Contributors RS: responsible for providing the medical care and coordinating the investigations for the patient in the hospital and reviewing the patients history. As part of the case report, this author was able to explore the medical history first-hand with the patient and by reviewing the prior medical records. This author is responsible for writing the case report. This author also completed an extensive review of the literature to determine if similar side effects or other rare case reports of unusual side effects secondary to mycophenolate mofetil had been published. This author reported to AT as the senior clinician involved in the case. AT: responsible for supervising the medical care of the patient quoted in the case report. This author was also responsible for following up the patient in the outpatient setting to ensure that the response after cessation of the medication was continued. This author also provided a contribution by reviewing the drafts and finalised case report for submission and ensured all the documentation was accurate prior to submission. The two authors collaborated and reviewed the project regularly to ensure all the information was accurate prior to submission.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.